Mississippi, 2016Lightning Strike in Mississippi, August 26, 2016
August 26, 2016 · NWS MEG · 1 event in 1 county or zone
A subtropical upper level disturbance produced a numerous thunderstorms over North Mississippi during the afternoon of August 26th. A woman was killed by lightning in Yalobusha County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A subtropical upper level disturbance produced a numerous thunderstorms over North Mississippi during the afternoon of August 26th. A woman was killed by lightning in Yalobusha County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 26, 11:53 AM CST, 7 minutes earlier.
Area forecast discussion, Aug 26, 11:53 AM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1253 PM CDT FRI AUG 26 2016
.UPDATE...
Updated for the 18z Aviation Discussion.
&&
.PREV DISCUSSION... /issued 1217 PM CDT FRI AUG 26 2016/
UPDATE...
Updated to increase rain chances this afternoon.
DISCUSSION...
Subtle wave rotating around the upper level high generating
training storms across north Mississippi. This trend will continue
with further development expected north and west into southwest
Tennessee over the next hour or so. Have increased afternoon POPS
areawide through 7pm.
JAB
&&
.PREV DISCUSSION... /issued 347 AM CDT FRI AUG 26 2016/
Primarily a persistence forecast through the next several days,
as the Midsouth remains under the western portion of a 595DM 500MB
height ridge centered over southern Appalachia.
Daytime convective inhibition will remain weak west of the MS
River today and Saturday, nearer the periphery of the midlevel
ridge. Further east, NAM Bufr for Tupelo depicted 700mb temps
still a relatively cool 7-8C, with only weak capping around 850mb.
Inverted-V type soundings suggest some gusty wind potential with
any of the stronger thunderstorms today and Saturday. Given the
weak shear, storms should diminish toward early/mid evening.
GFS and ECMWF retrograde the upper ridge center to the southern
plains by early next week, with limited rain chances and
continued above normal temps for the Midsouth. By the mid to late
portion of next week, the upper ridge will amplify through the
central and northern plains in response to deep upstream height
falls along the west coast. Closer to home, weak northwest flow
will prevail over the middle and southern MS River valley, with a
weak cold frontal passage possibly bringing daytime temps down
near normal by mid to late week.
PWB
&&
.AVIATION...
18z TAF Set
Latest water vapor imagery suggests a weak shortwave disturbance
lifting northwest across the forecast area this afternoon. This
disturbance combined with an increasingly unstable/uncapped
atmosphere should promote increased convective coverage at all the
TAF sites this afternoon. Tempo for thunder and reduced vsbys in
heavy rain have been added for the afternoon hours. Winds should
remain light and variable at all of the forecast sites.
Convection should wane this evening as instability weakens and the
shortwave lifts north of the sites. Skies should clear out later
this evening. The clearing skies...light winds...and high moisture
levels should promote favorable radiation fog conditions after
midnight at most sites with MVFR to IFR vsby reductions through
sunrise.
Morning fog should mix out fairly quickly with a return to VFR
conditions and light winds for the remainder of Saturday morning
through the end of the forecast period.
JLH
&&
.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 26, 2:06 AM CST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
306 AM CDT FRI AUG 26 2016
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-271015-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
306 AM CDT FRI AUG 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE FROM LATE MORNING
THROUGH THE AFTERNOON. STRONG WINDS AND LOCALLY HEAVY RAINFALL MAY
OCCUR.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE...MAINLY DURING THE
AFTERNOON PERIODS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
PWB
In the hours before
Special weather statement, Aug 26, 10:47 AM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1147 AM CDT FRI AUG 26 2016
MSZ021-022-261730-
YALOBUSHA MS-CALHOUN MS-
1147 AM CDT FRI AUG 26 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1230 PM CDT FOR...
SOUTHEASTERN YALOBUSHA COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHERN CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
AT 1147 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR CALHOUN CITY...OR
21 MILES WEST OF HOUSTON.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN SOUTHEASTERN YALOBUSHA AND SOUTHERN CALHOUN COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3387 8951 3387 8967 3409 8966 3397 8925
3380 8919 3372 8919 3372 8951
TIME...MOT...LOC 1647Z 095DEG 12KT 3385 8938Special weather statement, Aug 26, 10:58 AM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1158 AM CDT FRI AUG 26 2016
MSZ013-015-022-261745-
CALHOUN MS-LAFAYETTE MS-PONTOTOC MS-
1158 AM CDT FRI AUG 26 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1245 PM CDT FOR...
NORTHEASTERN CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWESTERN MISSISSIPPI...
WESTERN PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...
AT 1158 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR RANDOLPH...OR 8
MILES SOUTHWEST OF PONTOTOC.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN NORTHEASTERN CALHOUN...SOUTHEASTERN LAFAYETTE AND WESTERN
PONTOTOC COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3426 8944 3438 8924 3408 8885 3407 8924
TIME...MOT...LOC 1658Z 140DEG 8KT 3414 8908
Special weather statement, Aug 26, 11:00 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1200 PM CDT FRI AUG 26 2016
MSZ024-261745-
MONROE MS-
1200 PM CDT FRI AUG 26 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1245 PM CDT FOR...
SOUTHERN MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...
AT 1200 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 7 MILES NORTHWEST OF
COLUMBUS AFB.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN SOUTHERN MONROE COUNTY SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3367 8850 3367 8849 3368 8850 3368 8872
3390 8872 3392 8870 3383 8824 3375 8825
3375 8832 3372 8833 3369 8837 3369 8839
3367 8842 3368 8843 3366 8846 3366 8850
3365 8851 3366 8851
TIME...MOT...LOC 1700Z 100DEG 19KT 3370 8856Special weather statement, Aug 26, 11:27 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1227 PM CDT FRI AUG 26 2016
MSZ012-013-021-261815-
YALOBUSHA MS-LAFAYETTE MS-PANOLA MS-
1227 PM CDT FRI AUG 26 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 115 PM CDT FOR...
NORTHERN YALOBUSHA COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHWESTERN LAFAYETTE COUNTY IN NORTHWESTERN MISSISSIPPI...
EASTERN PANOLA COUNTY IN NORTHWESTERN MISSISSIPPI...
AT 1226 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER BURGESS...OR 8
MILES WEST OF HOLLY SPRINGS NATIONAL FOREST.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN NORTHERN YALOBUSHA...SOUTHWESTERN LAFAYETTE AND EASTERN
PANOLA COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3416 8993 3417 8994 3417 8996 3455 8995
3442 8943 3416 8943
TIME...MOT...LOC 1726Z 099DEG 16KT 3432 8969Special weather statement, Aug 26, 11:40 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1240 PM CDT FRI AUG 26 2016
TNZ091-261830-
MCNAIRY TN-
1240 PM CDT FRI AUG 26 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 130 PM CDT FOR...
MCNAIRY COUNTY IN WESTERN TENNESSEE...
AT 1240 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 8 MILES NORTH OF
CORINTH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN MCNAIRY COUNTY SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3500 8838 3499 8854 3500 8878 3524 8877
3523 8837
TIME...MOT...LOC 1740Z 128DEG 14KT 3506 8851Special weather statement, Aug 26, 11:42 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1242 PM CDT FRI AUG 26 2016
MSZ022-023-261815-
CALHOUN MS-CHICKASAW MS-
1242 PM CDT FRI AUG 26 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 115 PM CDT FOR...
SOUTHERN CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHWESTERN CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...
AT 1241 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 7 MILES NORTH OF
CLARKSON...OR 12 MILES WEST OF MONTPELIER.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN SOUTHERN CALHOUN AND SOUTHWESTERN CHICKASAW COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3394 8951 3383 8901 3375 8900 3375 8903
3374 8904 3374 8919 3372 8919 3372 8950
TIME...MOT...LOC 1741Z 102DEG 20KT 3375 8916Lightning, Yalobusha
- When
- August 26, 12:00 PM CST to 12:05 PM CST
- Where
- Yalobusha County, 5.62 mi S of Bruce Jct
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 33.889, -89.682
A woman was killed by lightning at Grenada Lake near the Bryant boat landing. Another person was injured by the strike.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 26, 20161 death · 1 event
- Flood in Iowa, August 26 to 29, 2016$300,000 · 1 event
- Flash Flooding and Damaging Wind in California, August 26 to 27, 2016$170,000 · 75 kt wind · 5 events
- Flash Flooding in Indiana, August 26, 2016$99,000 · 15 events
- Flash Flooding and Damaging Wind in Nevada, August 26, 2016$113,000 · 65 kt wind · 4 events
- Flash Flood and Hail in Illinois, August 26, 2016$66,000 · 1 in hail · 7 events
- Flash Flooding and Damaging Wind in Arizona, August 26 to 27, 2016$55,000 · 65 kt wind · 4 events
- Damaging Winds in Tennessee, August 26, 2016$21,000 · 52 kt wind · 12 events
- Hail and Damaging Winds in Indiana, August 26, 2016$30,000 · 1 in hail · 4 events
- Damaging Winds in Alabama, August 26, 2016$15,000 · 60 kt wind · 17 events
- Tornado and Flash Flooding in Missouri, August 26 to 27, 2016$2,000 · EF0 · 10 events
- Flash Flooding and Flooding in Puerto Rico, August 26, 20168 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661830.